Kentucky, 2013

Flash Flooding and Hail in Kentucky, April 17, 2013

April 17, 2013 · NWS LMK · 9 events in 3 counties and zones

Isolated storms developed within a highly unstable environment across central Kentucky during the afternoon on April 17th. One storm remained nearly stationary for an hour over southern LaRue County, bringing localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated storms developed within a highly unstable environment across central Kentucky during the afternoon on April 17th. One storm remained nearly stationary for an hour over southern LaRue County, bringing localized flash flooding. A similar storm in Madison county sent water over roads in and near Richmond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 17, 5:53 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 5:53 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 AM EDT WED APR 17 2013

...Updated Aviation Discussion...
.Forecast Update...
Issued at 645 AM EDT Wed Apr 17 2013

Well, the convection continues to fire up, now even over the
southwest forecast area, as the first upper level disturbance is
taking awhile to clear the region.  Still expect a brief break in
new storms by late morning, with additional development later in the
afternoon. Have bumped up pops some to account for ongoing trends.

&&

.Short Term (Now - Thursday)...
Issued at 310 AM EDT Wed Apr 17 2013

Some isentropic lift is noted on the 300K theta surface, which
combined with a shortwave trough moving across southern Illinois
this hour, an old outflow boundary from last night's storms, and
moisture pooling across a stationary boundary to our north is
allowing for scattered thunderstorms to develop early this morning.
As can be expected with so many variables in play, the models, even
higher res ones, are not handling the current situation well. Thus
have to base the forecast on how these features are expected to move
through the day today. We should get on the subsidence side of that
shortwave trough later this morning, bringing at least a brief
period without storms, though those models seem to be ignoring this.
The focus for the isentropic lift looks to shift farther north today
as the stationary front over the Ohio River becomes a warm front and
starts lifting northward.

As for upper level energy, another disturbance moving in from the
southwest should help to focus storms along the slow-moving front
later this afternoon. With all of this in mind, have scattered
storms in for the early morning hours roughly across the northern
two-thirds of the forecast area, then tapering down to only
scattered across mostly my southern Indiana zones. Later in the
afternoon have a brief enhancement with daytime heating, but only
over the northern third of the region. This activity should die out
with loss of heating as the warm front gets farther away from our
region. Wind fields do not look overly impressive with today, but we
may still some wet microbursts out of the stronger storms this
afternoon.

Thursday looks mostly to be dry but windy and warm. Forecast grids
go up to 20 knots on average in the afternoon as a deepening low
pressure system moves northeast across the Midwest. A Wind Advisory
may be required should we be able to mix down some of the stronger
gusts indicated by forecast soundings. Cloud cover ahead of the
front may inhibit heating somewhat, but these gusts from the south
still should help us get up into the 80s areawide.

.Long Term (Thursday Night through Tuesday)...
Issued at 320 AM EDT Wed Apr 17 2013

...Strong to Possibly Severe Thunderstorms Expected Thursday Night...

A deep low pressure system and potent cold front will approach the
lower Ohio Valley late in the day Thursday. The surface low will
track northeastward from eastern Kansas to the Great Lakes by late
Thursday evening. The associated cold front will plow through the
forecast area from west to east Thursday night. It certainly appears
the convection will grow upscale into a QLCS, which will be the main
event for us. The wind shear values are quite impressive. The NAM is
showing 55+ knots at 925 hPa while the GFS is even stronger with 65+
knot winds and the 0-6 km bulk shear values range between 60 and 90
knots. The huge question mark remains the overall amount of
instability. The storms passing through the area overnight adds some
degree of reduced instability, which is evident in the low-level
lapse rates. Soundings also indicate mid-level lapse rates are not
too impressive. If any of the stronger winds at 925 hPa could reach
the surface, then damaging winds will be the primary threat. At this
time, believe the QLCS will approach our area in a strong yet
weakening state. The best chance of severe winds would be roughly
along and west of the I-65 corridor, with a continued weakening
trend as it pushes east. However, if a significant cold pool can be
maintained, then a severe threat will continue into the Bluegrass
region. Stay up-to-date with the latest forecasts, as a lot of
the critical severe weather parameters can change within the next
day or so. The one thing that does appear certain will be heavy
rain. With the forward progression of the line, do not anticipate
major flooding issues, but ponding of water in low-lying areas and
normally flood-prone locations seems likely. The convection will
depart the area during the first half of the day Friday.

Temperatures Thursday night will remain elevated ahead of the front,
but will drop from west to east as the front moves through. The
warmest temperatures Friday will occur early in the day, with temps
holding steady in the upper 40s and lower 50s or slowly dropping
through the afternoon. Low clouds will linger behind the front and
should last through at least some of the overnight hours. Winds will
be breezy to locally windy Thursday night and Friday, with speeds
decreasing Friday night. Winds appear to remain in the 3-8 mph range
Friday night. Temperatures Friday night will drop into the middle
30s, but believe the aforementioned clouds and winds will reduce
optimal radiational cooling conditions for frost generation.

Expect a dry Saturday through Monday, although the GFS tries to
develop afternoon convection across the Ohio Valley. Believe
moisture return will be quite limited for our area, so will keep it
dry. As for temperatures, only expect low to mid 50s for highs
Saturday, with temps moderating to the mid and upper 60s for Monday.
Overnight lows will be chilly once again Sunday morning, with mid
and upper 30s anticipated. Winds will be lighter, but there are
indications more mid- and upper-level clouds may be present. So, not
expected patchy frost this night either, but will continue to
monitor.

Our next frontal boundary will approach the Ohio Valley Tuesday, as
low pressure passes by to our north once again. By the afternoon
hours we could have enough moisture and instability to spark a few
storms across mainly our western CWA. The front will then move
across the forecast area Tuesday night and early Wednesday. At this
time, this system does not appear to be anywhere near as strong as
the Thursday night system. Temperatures should be able to reach the
upper 60s and perhaps lower 70s Tuesday afternoon after starting out
in the upper 40s and lower 50s.

&&

.Aviation (12Z TAF Issuance)...
Issued at 650 AM EDT Wed Apr 17 2013

Have a slow-moving upper disturbance that continues to fire off new
showers and storms across the region this hour. Still expecting a
break in coverage, but that break may not happen over the northern
half of the forecast area (for SDF), closer to a stalled frontal
boundary. We may get some brief MVFR conditions out of these storms.
Winds will pick up from the south today as that front starts to lift
north as a warm front. Winds will pick up more Thursday morning as a
cold front gets ready to come through the region late Thursday
night.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........RJS
Short Term.......RJS
Long Term........MJP
Aviation.........RJS
Hazardous weather outlook, Apr 17, 3:06 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 AM EDT WED APR 17 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
406 AM EDT WED APR 17 2013 /306 AM CDT WED APR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AS A
STATIONARY FRONT OVER THE OHIO RIVER STARTS TO LIFT NORTHWARD. THE
MAIN THREATS FROM TODAY'S STORMS WILL BE BRIEF GUSTY WINDS...CLOUD
TO GROUND LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS EXPECTED TO
MOVE ACROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
THESE STORMS MAY PRODUCE DAMAGING WINDS...ESPECIALLY WITHIN ANY
BOWING SEGMENTS THAT DEVELOP. CURRENTLY THE BEST LOCATIONS FOR
SEVERE WEATHER WILL BE ALONG AND WEST OF INTERSTATE 65. HEAVY
RAINFALL LEADING TO PONDING OF WATER IN LOW-LYING AREAS AND
NORMALLY FLOOD-PRONE LOCATIONS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HAIL OR DAMAGING WINDS THEY OBSERVE
TODAY AS WELL AS BE PREPARED FOR ADDITIONAL REPORTS THROUGH
FRIDAY.

RJS/MJP

In the hours before

Local storm report, Apr 17, 7:05 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
805 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             PAOLI                   38.56N  86.47W
04/16/2013  E1.75 INCH       ORANGE             IN   CO-OP OBSERVER

&&

EVENT NUMBER LMK1300180

MRC
Local storm report, Apr 17, 8:41 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
941 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             2 NE MADISON            38.78N  85.35W
04/16/2013  M0.88 INCH       JEFFERSON          IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1300181

JDG
Local storm report, Apr 17, 8:44 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     FLOOD            3 NE PARIS              38.24N  84.22W
04/17/2013                   BOURBON            KY   BROADCAST MEDIA

            A COUPLE OF ROADS EXPERIENCED MINOR FLOODING ON US 68
            BETWEEN MILLERSBURG AND PARIS.

&&

EVENT NUMBER LMK1300182

SCHOETTMER
Local storm report, Apr 17, 8:46 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             SALEM                   38.60N  86.10W
04/16/2013  E0.70 INCH       WASHINGTON         IN   COUNTY OFFICIAL

&&

EVENT NUMBER LMK1300183

MRC
Local storm report, Apr 17, 9:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             ROLAND                  38.60N  86.68W
04/16/2013  E1.00 INCH       ORANGE             IN   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER LMK1300166

LG
Local storm report, Apr 17, 9:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1018 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             3 N MADISON             38.80N  85.38W
04/16/2013  E1.00 INCH       JEFFERSON          IN   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER LMK1300173

LG

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
April 17, 10:00 AM EST
Where
Madison County, 1.96 mi S of Redhouse to 1.95 mi NE of Richmond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.802, -84.269

Local media relayed a report of flooding on Union City and Red House Roads near Richmond. The emergency manager reported a road closed in Richmond.

Flash Flood, Madison

When
April 17, 11:00 AM EST
Where
Madison County, 1.09 mi E of Mayde to 0.72 mi E of Mayde
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.600, -84.280

The Madison County emergency manager reported that a portion of State Highway 25 south of Richmond was closed by high water.

Flash Flood, Madison

When
April 17, 11:00 AM EST
Where
Madison County, 2.1 mi WNW of Richmond to 1.88 mi WNW of Richmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.766, -84.333

Tate's Creek overflowed, briefly closing a portion of Tate's Creek Road.

Hail, Larue

When
April 17, 12:30 PM EST
Where
Larue County, Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -85.750

A spotter reported 1 inch hail around 8 miles south of Hodgenville.

Hail, Larue

When
April 17, 12:30 PM EST
Where
Larue County, 6 mi WSW of Hodgenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.537, -85.851

A spotter located 6 miles west-southwest of Hodgenville reported one inch hail.

Flash Flood, Larue

When
April 17, 1:35 PM EST
Where
Larue County, 1.3 mi WSW of Tanner to 1.58 mi WSW of Tanner
Cause
Heavy Rain
Reported by
Public
Coordinates
37.490, -85.800

The public reported water flowing over Cruse Road, located 1 mile north of Maxine. Nearby, at around the same time, a spotter reported water flowing over Parker Grove Road. An unofficial report from the public mentioned that around 5 inches of rain fall within a 2 hour period over an isolated location near Magnolia.

Hail, Breckinridge

When
April 17, 2:55 PM CST
Where
Breckinridge County, 0.88 mi NE of Garfield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.790, -86.340

Ping pong to golf ball sized hail fell in Hensley.

Hail, Breckinridge

When
April 17, 3:02 PM CST
Where
Breckinridge County, 0.55 mi W of Basin Spg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.830, -86.310

Broadcast media relayed a report of quarter-sized hail south of Irvington.

Hail, Breckinridge

When
April 17, 3:15 PM CST
Where
Breckinridge County, Irvington
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.880, -86.280

Ping pong sized hail fell in Irvington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435228, 435239, 435240, 435217, 435218, 435214, 435219, 435220, 435221.